Miscellaneous

Anti-depressants: The Myths, The Facts and the Stigma

This is a personal account of using anti-depressants, ECBC is here to help those living with a mental illness and with that comes fighting certain stigmas associated with mental illness. This includes the stigma associated with mental health medication. All facts and information have been taken from the NHS website. We would always recommend you speak to a health care professional if you have any queries about medication.

In September 2017 I was diagnosed with depression and anxiety. I was provided several routes I could take with my GP in order to help live with this mental illness. One option was to be prescribed an anti-depressant.

Antidepressant prescriptions were dispensed over 70 million times in England last year.

So if so many of us are seeking help through anti-depressants, why are we still fighting the stigma associated with them?

“Medication is just a quick fix”

A common misconception about anti-depressants is that it is the easy way out. The quick way to deal with depression. The cowards way.

This is simply not the case. If you had a physical illness and a doctor offered you medication, would you take it? Or would you feel like having the medication was way too easy. You would take the medication let’s be honest now.

We are not cowards for opting for the medication. We are human and we are using something to help with a disease. It shouldn’t matter if you can see the illness or not.

“Anti-depressants are addictive”

All medications have a potential risk of becoming addictive – theres a reason why there is a limit as to how many paracetamol you can buy in one go or why we need doctors to prescribe medication. Medication is important but we can rely too much on it – which is why we have procedures in place to avoid addiction.

Anti-depressants are regularly prescribed and with any changes you are asked to discuss this with a doctor or pharmacist.

“Anti-depressants will prevent you from being yourself or feeling like yourself”

There can be some side effects when taking an anti-depressant. Your doctor will always make these clear to you before prescribing anything. Anti-depressants can cause low blood sugar, nausea, rashes, constipation or diarrhoea.

There can also be mood side effects – when first starting on my anti-depressants I felt low, then numb and then balanced out. However I felt like I was in control of my emotions and was able to take note of how I was feeling.

For more information on anti-depressants I would very much recommend taking a look at the NHS website. This information is based on facts and previous patient experience.

Anti-depressants saved my life. They allowed me to take control of my emotions and recognise how I was feeling. This allowed me to have the motivation to apply other therapies and activities to help live with a mental illness. Since then my dosage has been lowered and I have planned with my doctor to come off in September completely. Every single person is different and every single anti-depressant can effect you differently- but do not put them all in one category.

Do you have any experiences with anti-depressants? Please share your story with us and comment below.

We all heal differently, let’s stop shaming each other for how we choose to heal.

Emma x

6 thoughts on “Anti-depressants: The Myths, The Facts and the Stigma”

  1. I hate that there is so much judgment and negative stigma associated with these medications as they truly have the power to make such an incredible difference in the lives of many. We wouldn’t make the same comments about someone’s chemotherapy meds when fighting cancer or cholesterol meds when they are needed… It’s a clear example of the unnecessary difference in how we treat physical and mental health.

    Liked by 1 person

  2. Antidepressents are literally life saver for many, but annoying don’t work for me, or the ones I’ve tried anyway. The side effects were horrible and I couldn’t handle them. There needs to be way more openess around taking this sort of medication, and people shouldn’t have to be ashamed to be on it! Great post x

    Liked by 1 person

      1. I could try another type but honestly I am completely put off due to the side effects I had! Constant nausea, worsened anxiety, fatigue, dizziness are just a few things 😫 x

        Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s